How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. John Your Own Question
Dr. John
Dr. John, Texas Veterinarian
Category: Dog Veterinary
Satisfied Customers: 10213
Experience:  Over 14 years of clinical veterinary experience
11664588
Type Your Dog Veterinary Question Here...
Dr. John is online now
A new question is answered every 9 seconds

My Aussie has been treated with Immiticide. She was on Iverhart

This answer was rated:

My Aussie has been treated with Immiticide. She was on Iverhart Plus but still became positive. She DID gain enough weight over the year to put her 3 pounds over the threshold for the dose she was on, and was 2 weeks late getting her pill in November when we moved from LA to AR (it was packed and I couldn't find it). Since the Immiticide, she has had NUMEROUS complications, some of which they (Immiticide manufacturers) told my vet are so rare they aren't even listed and included: vomiting blood and bloody diahrrea, which lasted 5 days, incredible swelling (looked like 2 canteloupes on her back), and then on Thursday they nearly lost her - her tongue and gums turned purple and her face looked like she had golf balls in her cheeks and lips and she had high fever. The crappiest part(s) of all this is that our vet is unavailable other than during normal business hours (they say go to the pet emergency hospital up the road), and I am running out of money - no, make that HAVE RUN OUT. I have resorted to a pet emergency room already once, who treated her for the bloody mess at both ends with 2 shots and 6 pills. She came home again from the hospital yesterday on aspirin therapy, Tramadol, and topical DMSO. Okay.... about 3 hours ago I noticed her breathing pretty fast. Now, sitting beside her crate, I count 120 breaths in a minute and she is sort of wimpering softly with the breaths. She is not coughing, though. Her tongue appears pink. I would love to get some sleep - and it looks like a pillow on the kitchen floor beside the crate is as close as I will get. Is there anything I can do?
Hello. Thanks for writing in. Sorry Sara is having such problems. How long ago did she have the Immiticide injections? Has she been completely rested (no activity at all) after the Immiticide injections?
Customer: replied 5 years ago.
She had the injections on the 28 of last month, and yes, she has been mostly confined. I take her on a short leash to potty - she asks to go about every hour but I wait about every 3 hours. She chucks a fit about it when we are out of view, but I don't know what I could do about that. I am trying to cool her, and have a fan blowing into the crate.
Thanks for the information. To be honest, these side effects are common after Immiticide injections. The vomiting blood is actually due to worm embolisms due to dying worms getting lodged into the lungs. That is the reason they are supposed to be kept on strict rest after Immiticide therapy. Despite that fact, clinical signs can still develop. The swelling at the injection site is a less common effect but is usually due to an inflammatory reaction or an abscess at the injection site. That injection has to be given deep in the back muscles. I assume that the emergency vet put her on prednisone and gave a steroid injection with her initial problems. She probably needs to be put back on prednisone, and she needs to be on doxycycline. Many of the inflammatory side effects seen with heartworm treatment are thought to be partially due to a secondary parasite associated with the heartworms, called Wolbachia. Doxycycline has been shown to cut back on the side effects. If she still gets very anxious when you leave, and it is difficult to keep her calm, you might want to talk to your vet about prescribing a mild sedative or anti-anxiety medication (such as Xanax). Anti-anxiety meds may be safer than a sedative. As far as tonight goes, I would watch her carefully. If you can get her to calm down and her gums stay pink; she will probably be okay. Try putting a fan on her to see if you can cool her off. That might help. If she looks like she is in distress, there really isn't anything you can do besides bring her to the emergency vet tonight. I would be concerned about giving anything at home because you can't predict the side effects and drug interactions and actually make things worse. Benedryl (25-50mg) would be the safest choice, but I worry about how it might affect her heart or breathing issues if the opposite excitatory effects occur, which can happen in a small percentage of dogs. Please let me know if you have any other questions. We treat a lot of heartworm disease here. We do deal with some side effects in some of them, but most young and otherwise healthy dogs get through it. Hope this helps.
Dr. John and other Dog Veterinary Specialists are ready to help you
I forgot to mention. In addition to the fan you have on her, try getting her to drink some water. Even putting a small amount of water around her haircoat will help cool her off faster with the fan.

Related Dog Veterinary Questions